Statins expert calls for safety checks over the drug

Two news paper report on statin medication!

Statins expert calls for safety checks over the drug

AN Oxford professor whose findings were central to the mass prescription of statins is to re-examine trial data after concerns over the heart drug.

Published: 00:01, Sun, February 15, 2015, Sunday Express.

Statins expert to put drugs' side-effects under the microscope: Professor to study thousands of patient records to discover how many may have suffered issues

Sir Rory Collins is to lead research into the mass prescription of statins

Scientist has previously carried out studies showing the drugs' benefits

But now he has acknowledged research did not investigate all side effects

Professor and colleagues will review patient records to see how many have suffered 'adverse' effects

By Sophie Borland Health Correspondent for the Daily Mail

Read more:

13 Replies

  • Glad to hear it but expect it's all sound bites. Sir Rory Statin is too proud to admit he just might have got it wrong.

  • Thanks.

    Experts got it wrong but individuals did their own research and gave up statin and looked for other methods to lower cholesterol or life style change to a better life.

    All we can look forward is a new food plate from various groups similar to individuals findings!

  • I am one of the majority who suffered no side effects, even after taking statins for about ten years now - because of familial Hypercholesterolaemia - but, for those who do suspect that statins have caused adverse reactions, then this research should be more than welcome.

  • Are you sure it's the majority? I thought I suffered no side effects but then a slowly-worsening muscular problem was linked back to starting when I started taking statins :(

  • I thought it was generally accepted that most drugs can cause side effects as the leaflets enclosed explain. And most ask recipients to forward any additional ones experienced to their doctor or chemist. That is probably the best way they can check how widely these occur as the leaflets indicate.( my prescribed statins give 33 possible side effects, obviously built up over time)

    Of course, if as Sir Rory Collins states research didn't investigate any possible side effects it makes one wonder how this lack of research allowed the mass production and prescribing was allowed to go ahead. The ones I take cause no problems at all. And at my advanced years it's always suggested that we should take more care in the strengths of dosages.

  • It's not on and Sir Rory Collins doesn't have a homepage on that site - does anyone know what the original source for this is?

  • A lot will depend on how doctors have recorded side effects in patients' records. I've experienced a widely varying opinions from the few doctors I have I have consulted on the matter, including one who told me it was all in my head and another who agreed that there were many people who are statin intolerant. I wonder how differently these doctors have recorded my side effect issues. I doubt it is possible to get even a vaguely true picture of side effect issues by studying patient records.

  • At the moment I am doing a three weeks on line course Measuring and Valuing Health, given by Sheffield University. This week is the first week. There is discussion on recoding information and developing forms or using existing forms, very interesting. from what I have experienced first hand on two different people, one stomach cancer and one brain haemorrhage, forms, tick box, recording information, not good I am afraid, sick people may not benefit!!

  • Why give the job to Sir Rory Collins who could in no way be described as impartial.

  • The study has not been well publicised. This is from the BMJ.

    Sir Rory Collins appears to have already decided on the outcome.

    "He said that it would not be clear until the data were gathered what would be the best way to publish them but suggested that in the first instance they could be published as a simple tabulation. “We will bring together all the adverse events that were recorded in the trials and see if there are any small effects,” he said. “It is going to be very fine detail. In terms of materially altering the known benefits and risks, it won’t do that.”

  • He Did not measure all side effects !!!! My God ? Time the GMC got involved in this as to me this is neglegance to my mind .....

    It is impossible to check patients records for side effects as I suspect most doctors have not made any record of them ,my own doctor just says they don`t agree with me .....dammed right they don`t but it took months to make them believe statins are a drug from hell for me at least.


    The following information about side effects from statins is taken directly from:

    NHS Your health, your choices

    If this information is accepted as fact and published here (and in many other reputable places) there should be no need for further investigation; the need is for physicians who listen to and believe what their patients say. Just one of the debilitating side effects I've suffered is what is noted here as doesn't note that the gas doesn't all pass but stays in the bowels and stomach causing severe bending-over pain preventing activity or sleep. This is daily!


    "Some of the main side effects of statins are described below; however, this is not an exhaustive list and some of these will not necessarily apply to the specific statin you are taking.

    Although side effects can vary between different statins, COMMON side effects (WHICH AFFECT UP TO 1 in 10 people) include:


    sore throat

    a runny or blocked nose (non-allergic rhinitis)


    feeling sick

    problems with the digestive system, such as constipation, diarrhoea, indigestion or flatulence (passing wind)

    muscle and joint pain (see below)

    increased blood sugar level (hyperglycaemia)

    an increased risk of diabetes

    UNCOMMON side effects

    Uncommon side effects of statins (which MAY AFFECT UP TO 1 in 100 people) include:

    being sick

    loss of appetite or weight gain

    difficulty sleeping (insomnia) or having nightmares

    dizziness – if you experience this, do not drive or use tools and machinery

    loss of sensation or tingling in the nerve endings of the hands and feet (peripheral neuropathy)

    memory problems

    blurred vision –if you experience this, do not drive or use tools and machinery

    ringing in the ears

    inflammation of the liver (hepatitis), which can cause flu-like symptoms

    inflammation of the pancreas (pancreatitis), which can cause stomach pain

    skin problems, such as acne or an itchy red rash

    feeling unusually tired or physically weak"

  • I didn`t realise that I`ve suffered most of these side effects .Thank heavens I`ve now refused any more statins ,but the memory loss , lack of strength and weight loss were especially bad ,but none of my doctors believed me when I was telling them it was statins .

You may also like...